Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 210, NWS Omaha, NE

August 16, 2016Antelope County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 6:52 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 6:52 PM CDT (23:52 UTC)
Expired
Aug 16, 2016, 7:30 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Antelope County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:36 PM CDTHAIL 1.758 N Neligh, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KOAX 162352
SVROAX
NEC003-107-139-170030-
/O.NEW.KOAX.SV.W.0210.160816T2352Z-160817T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
652 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PIERCE COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHWESTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHEASTERN ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 730 PM CDT

* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  CREIGHTON...OR 31 MILES EAST OF O'NEILL...MOVING SOUTH AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  CREIGHTON...BRUNSWICK...WINNETOON...ROYAL...BAZILE MILLS...ASHFALL
  FOSSIL BEDS STATE HISTORICAL PARK AND THE HIGHWAY 14 AND 59
  JUNCTION.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND
352.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4252 9821 4253 9788 4224 9782 4222 9811
TIME...MOT...LOC 2352Z 344DEG 16KT 4243 9803 

HAIL...1.50IN
WIND...<50MPH
 
$$

DERGAN
2 follow-up statements
345 
WWUS53 KOAX 170005
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT TUE AUG 16 2016

NEC003-107-139-170030-
/O.CON.KOAX.SV.W.0210.000000T0000Z-160817T0030Z/
PIERCE NE-KNOX NE-ANTELOPE NE-
705 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL PIERCE...SOUTHWESTERN KNOX AND NORTHEASTERN ANTELOPE
COUNTIES...

AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF CREIGHTON...OR 30 MILES EAST OF O'NEILL...MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...BRUNSWICK...ROYAL...ASHFALL FOSSIL BEDS STATE HISTORICAL
PARK AND THE HIGHWAY 14 AND 59 JUNCTION.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND
352.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4252 9821 4250 9788 4224 9782 4222 9811
TIME...MOT...LOC 0005Z 344DEG 13KT 4240 9805 

HAIL...1.50IN
WIND...<50MPH
 
$$

DERGAN
177 
WWUS53 KOAX 170022
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
722 PM CDT TUE AUG 16 2016

NEC003-107-139-170030-
/O.CON.KOAX.SV.W.0210.000000T0000Z-160817T0030Z/
PIERCE NE-KNOX NE-ANTELOPE NE-
722 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL PIERCE...SOUTHERN KNOX AND NORTHEASTERN ANTELOPE
COUNTIES...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ORCHARD...OR 32 MILES EAST OF O'NEILL...MOVING SOUTH AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK. 

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND
349.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4249 9820 4242 9788 4224 9782 4222 9811
TIME...MOT...LOC 0022Z 347DEG 17KT 4231 9804 

HAIL...1.50IN
WIND...60MPH
 
$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:33 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 16, 6:33 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT TUE AUG 16 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT Tue Aug 16 2016

Forecast concerns tonight will be precipitation coverage/chance
of thunderstorms.

Latest radar/satellite imagery highlight a couple of areas of
showers and thunderstorms. The area over the Omaha/Council Bluffs
area has lingered through the afternoon hours and is in a fairly
narrow area. Steep lapse rates remain in place with 13-16 deg
dewpoints pooled in this area. mid level warm air advection
persists this evening as they push eastward ahead of the mid level
shortwave. The low level jet increases this evening across
northeast Kansas and this could help promote thunderstorm
activity. Recent experiment HRRR/SPC HRRR linger storms in
southeast Nebraska and southwest Iowa.  Will maintain isolated to
scattered pops for this area.

Other areas of concern are over parts of Minnesota. These storms
are tracking south toward an area of favorable CAPE and along the
instability axis. A 0-3km wind max is associated with the stronger
cluster and tends to stay north of the area. SPC has broadened
it's slight risk and the marginal risk remains in the area where
we have storms mentioned. The experimental HRRR/SPC HRRR/RAP do hint
at the potential for storms in northeast Nebraska into Iowa...so
do mention pops here.

The pesky trough shifts to the east Wednesday with mid level
ridging, thus have a mainly dry forecast and high temperatures in
the 80s to around 90. There is a slight chance for thunderstorms
in northeast Nebraska late Wednesday night.

The next best chance for thunderstorms will be Friday. The models
have slowed the front down, however we do have likely rain chances
for Friday afternoon for parts of the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT Tue Aug 16 2016

Thunderstorms continue Friday night as the leading portion of the
h5 trough moves in. Trailing energy may linger the storm chances
into Saturday, however there is good north flow behind the front.
Much cooler for the weekend with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 16 2016

VFR conditions are expected through the TAF period. Scattered
thunderstorms are possible at the sites and did include a VCTS for
KLNK AND KOMA for the evening.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Kern
Hazardous weather outlook, Aug 16, 5:35 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE AUG 16 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING IN
NORTHEAST NEBRASKA WITH LARGE HAIL THE PRIMARY THREAT. OTHER
STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF
INTERSTATE 80. HOWEVER SEVERE STORMS ARE NOT LIKELY WITH THIS
ACTIVITY.

THEN AFTER MIDNIGHT...A FEW THUNDERSTORMS ARE STILL POSSIBLE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A WEAK SURFACE BOUNDARY
SLIPS SOUTHEAST. THIS ACTIVITY SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE
THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH
THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE
IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Local storm report, Aug 16, 5:41 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SW SANTEE             42.80N 97.90W
08/16/2016  E1.75 INCH       KNOX               NE   LAW ENFORCEMENT

&&

BKERN
Special weather statement, Aug 16, 5:56 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
556 PM CDT TUE AUG 16 2016

NEZ011-162345-
KNOX NE-
556 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF VERDIGRE...OR 28 MILES NORTHEAST OF O'NEILL...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...VERDIGRE...NIOBRARA...CENTER...WINNETOON...
BAZILE MILLS AND THE HIGHWAY 14 AND 59 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4278 9790 4248 9766 4244 9809 4265 9830
      4269 9830
TIME...MOT...LOC 2256Z 319DEG 14KT 4262 9814

DERGAN
Special weather statement, Aug 16, 6:41 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT TUE AUG 16 2016

NEZ051-067-170030-
CASS NE-SAUNDERS NE-
641 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
SARPY...SOUTHERN SAUNDERS AND NORTHEASTERN LANCASTER COUNTIES UNTIL
730 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHLAND...OR 19 MILES NORTHEAST OF LINCOLN...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...SOUTH BEND...
MAHONEY STATE PARK AND PLATTE RIVER STATE PARK.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4097 9646 4099 9647 4105 9645 4101 9624
      4099 9622 4094 9621
TIME...MOT...LOC 2341Z 289DEG 6KT 4100 9640

DERGAN
Local storm report, Aug 16, 6:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             WAVERLY                 40.91N 96.53W
08/16/2016  E0.75 INCH       LANCASTER          NE   LAW ENFORCEMENT

            VIA STATE PATROL AT MILE MARKER 409

&&

BKERN
Special weather statement, Aug 16, 6:49 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT TUE AUG 16 2016

NEZ066-068-089-090-170030-
JOHNSON NE-GAGE NE-LANCASTER NE-OTOE NE-
649 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE...NORTHWESTERN
JOHNSON...SOUTHWESTERN OTOE AND SOUTHEASTERN LANCASTER COUNTIES UNTIL
730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANAMA...OR 19 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HICKMAN...FIRTH...STERLING...PANAMA...DOUGLAS...ADAMS AND WAGON TRAIN
STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4046 9664 4065 9662 4064 9632 4044 9635
TIME...MOT...LOC 2349Z 274DEG 10KT 4056 9654

DERGAN
Local storm report, Aug 16, 6:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NE CROFTON           42.83N 97.36W
08/16/2016  E1.75 INCH       CEDAR              NE   PUBLIC

            VIA SOCIAL MEDIA

&&

BKERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:19 AM CDTSpecial Weather StatementOAXAntelope26 min
Aug 16, 1:27 AM CDTSpecial Weather StatementOAXWayne33 min
Aug 16, 5:01 PM CDTSpecial Weather StatementOAXKnox44 min
Aug 16, 5:11 PM CDTSevere Thunderstorm WarningOAXKnox49 min
Aug 16, 5:56 PM CDTSpecial Weather StatementOAXKnox49 min
Aug 16, 6:04 PM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Aug 16, 6:35 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster40 min
Aug 16, 6:41 PM CDTSpecial Weather StatementOAXCass49 min
Aug 16, 6:49 PM CDTSpecial Weather StatementOAXJohnson41 min
Aug 16, 6:54 PM CDTSpecial Weather StatementOAXKnox51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.